Heavy Rain, San Juan
- When
- July 12, 2:00 PM MST to 7:00 PM MST
- Where
- San Juan County, 20.06 mi W of Grand Co Arpt
- Reported by
- COOP Observer
- Coordinates
- 38.460, -109.820
Thunderstorms produced 1.32 inches of rain within several hours.
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in San Juan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in San Juan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 3:31 AM MST, 10 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Junction CO
431 AM MDT Thu Jul 12 2018
.SHORT TERM...(Today through Friday)
Issued at 431 AM MDT Thu Jul 12 2018
Showers were slow to diminish overnight. Cyclonic rotation over
southeast Utah apparent in radar and satellite imagery indicated
the presence of a meso-convective cyclone responsible for the
persistent activity over that area. However, it was less clear
what mechanism was responsible for sustaining showers in the
vicinity of Rangely early this morning. Regardless, both areas of
shower activity were decreasing and should expect showers will
cease by sunrise.
The pattern over the western U.S. featured a broad area of high
pressure with subtle meso-scale circulations embedded as mentioned
in the previous paragraph. Precipitable water levels remained high
at 0.91 of an inch in the 00Z/Thu sounding at GJT with similar
levels at KRIW and KFGZ and over an inch at KSLC. Moisture has
worked downward over the past several days and dew points across
the region ranged from the upper 40s through the 50s. Clearly the
forecast area is primed for another round of scattered to numerous
showers and thunderstorms today. Moist convection will initiate
over the higher terrain before spreading into adjacent valleys
during the afternoon and evening. Expect some shower activity to
linger into the early morning hours again tonight, followed by
another round of diurnally driven showers and thunderstorms
Friday. Light steering winds and deep moisture point to the
potential for excessive rainfall which have a high likelihood of
resulting in debris flows over the 416 and Lake Christine burn
scars this afternoon and again Friday. Therefore, expanded the
Flash Flood Watch for this afternoon and evening to include the
Lake Christine burn scar and hoisted another FF watch for both
burn scars Friday afternoon/evening.
Numerical guidance still suggests cooler temperatures today,
though there was considerable spread in model statistics. Hewed
toward the higher end of guidance today given persistent warmth
over the past several days. However, timing and movement of storm
cells will exert great influence on this forecast and confidence
is low. Feel a little more comfortable with milder overnight lows
tonight given atmospheric moisture and slow erosion of cloud cover
in this environment. Highs tomorrow also a challenge and have
concerns that current forecast is too warm.
.LONG TERM...(Friday night through Wednesday)
Issued at 431 AM MDT Thu Jul 12 2018
Broad high pressure will be over the Great Basin, the central
Rockies and SW U.S. Friday night with a weak cold front and upper
trough pushing the moisture plume south and east. Drier air should
be through NE UT and NW and central CO by Saturday morning. This
should confine afternoon and evening showers and thunderstorms to
SW CO and extreme SE UT. A new twist tonight is that is looks like
outflows from the SW CO storms will spread showers and thunderstorms
north Saturday evening into central CO. Sunday looks like the day
when the northwest flow aloft strengthens and pushes the drier
air through the entire area, with storms forced to the Continental
Divide and eastern CO. Monday should be our driest day in quite a
while. Tuesday will see a weak shortwave trough affecting the
northern border areas then Wednesday will be back to dry NW flow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 431 AM MDT Thu Jul 12 2018
VFR conditions will prevail through 20Z, then scattered to
numerous thunderstorms will build again, favoring the southern
half of the area. All TAF sites will have VCTS at times, with a
good chance for thunderstorms, outflow winds and rain to affect
most TAF sites as well. These storms will be capable of generating
outflow winds from 30 to 40 MPH with rain producing brief MVFR
visibility. CIGS may briefly dip below ILS breakpoints at KRIL,
KEGE and KASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from noon MDT today through this evening for
COZ008-010-019-022.
Flash Flood Watch from Friday afternoon through Friday evening
for COZ008-010-019-022.
UT...None.
&&
SHORT TERM...NL
LONG TERM...CC
AVIATION...TGJTHazardous Weather Outlook National Weather Service Grand Junction CO 436 AM MDT Thu Jul 12 2018 COZ001>014-017>023-UTZ022>025-027>029-131045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 436 AM MDT Thu Jul 12 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorms will redevelop over the higher terrain late this morning, continuing through the afternoon and lingering well into the evening. Severe weather is not expected, however some cells will be capable of generating excessive rainfall which may lead to rock fall and debris flows in steep terrain. Fresh burn scars, most notably from the 416 Fire and the Lake Christine Fire are particularly susceptible to debris flows and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Afternoon showers and thunderstorms will continue through the forecast period with a chance for localized heavy rain and gusty winds each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
Special Weather Statement National Weather Service Grand Junction CO 107 PM MDT THU JUL 12 2018 COZ011-017-121945- Uncompahgre Plateau/Dallas Divide CO- Central Gunnison and Uncompahgre River Basin CO- 107 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONTROSE COUNTY UNTIL 145 PM MDT... At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northeast of Nucla, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Escalante Forks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3844 10850 3860 10850 3864 10819 3839 10820 TIME...MOT...LOC 1906Z 272DEG 9KT 3852 10842 JVC
Special Weather Statement National Weather Service Grand Junction CO 111 PM MDT THU JUL 12 2018 COZ019-021-022-122000- Animas River Basin CO-Southwest San Juan Mountains CO- Four Corners/Upper Dolores River CO- 111 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MONTEZUMA AND WEST CENTRAL LA PLATA COUNTIES UNTIL 200 PM MDT... At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Mancos, or 13 miles northwest of Durango. This storm was moving slowly to the southwest. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Plata, Hesperus and Mayday. This includes the following highways... U.S. Highway 160 in Colorado between mile markers 60 and 79. Colorado 140 between mile markers 20 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3747 10816 3745 10794 3722 10794 3728 10827 TIME...MOT...LOC 1910Z 011DEG 4KT 3740 10808 JVC
Special Weather Statement National Weather Service Grand Junction CO 149 PM MDT THU JUL 12 2018 COZ020-UTZ028-122030- Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT- 149 PM MDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND EAST CENTRAL SAN JUAN COUNTIES UNTIL 230 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Monticello, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Summit Point. This includes U.S. Highway 191 in Utah between mile markers 84 and 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3799 10934 3811 10935 3819 10903 3797 10898 TIME...MOT...LOC 1949Z 263DEG 11KT 3805 10929 JVC
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Thunderstorms produced 1.32 inches of rain within several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761508.